Tecfidera and PML – What’s the story?

Only weeks following the exciting news that Tecfidera (oral dimethyl fumarate), also known as BG-12, has been approved by the FDA for the treatment of relapsing forms of multiple sclerosis, the headlines have turned to focus on PML, or progressive multifocal leukoencephalopathy.

In the April 25, 2013 issue of the New England Journal of Medicine (NEJM),1 two separate case studies are reported involving patients in Europe diagnosed with psoriasis who developed PML while taking different forms of dimethyl fumarate.  The patient cases are described in Letters to the Editor with a response provided by Biogen Idec, maker of Fumaderm® (fumaric acid esters) tablets and Tecfidera™ (dimethyl fumarate) delayed release capsules.

PML is a serious brain infection caused by the reactivation of the JC Virus in patients who are immunosuppressed due to drug treatment or disease.  Signs of PML include neurological symptoms which can be mistaken as MS symptoms.  Risk factors for PML include presence of JC virus antibodies in the blood or cerebrospinal fluid and immunosuppression (often by use of certain medications).

In Germany, a 74-year-old man diagnosed with psoriasis received treatment with Fumaderm®2 (fumaric acid esters) tablets for 3 years (2007-2010) in twice daily doses of dimethyl fumarate (up to 120 mg) and monoethyl fumarate (95 mg).  He had previously taken acitretin (2005-2006) and methotrexate (2006-2007).  Within a year of starting treatment with Fumaderm®, he had developed lymphocytopenia, or very low white blood cell counts, which is a risk factor for PML.  He continued treatment with Fumaderm® for two years until PML diagnosis in August 2010,  which presented with sensory aphasia that affects a person’s ability to communicate, and began treatment with mefloquine and mirtazapine for PML.

In the Netherlands, a 42-year-old-woman diagnosed with psoriasis received treatment with Psorinovo3, a compounded preparation of dimethyl fumarate (which used copper gluconate as an additive until 2010) in daily doses of 420 mg since 2007.  She also took supplements of calcium ascorbate and EPA-1000 fish oil capsules.  In restrospect, she had developed lymphocytopenia after beginning treatment with Psorinovo.

Bob W. van Oosten, M.D., Ph.D. and colleagues at the VU University Medical Center in Amsterdam report that the patient was diagnosed with possible MS in September 2012 after having developing progressive right-sided hemipharesis since May.  She was unsuccessfully treated for MS relapse with 3-days IV methylprednisolone in September.  In November 2012, she was diagnosed with PML, stopped taking Psorinovo, and started treatment for PML with mefloquine and mirtazapine.

Both patients developed immune reconstitution inflammatory syndrome (IRIS) within 4 to 5 weeks after initiating PML treatment.  Follow-up treatment with IV methylprednisolone was successful.

Marianne T. Sweetser, M.D., Ph.D. and colleagues from Biogen Idec comment that PML is rarely associated with fumaric acid esters4 based on “more than 180,000 patient-years of experience with Fumaderm” and that treatment with Fumaderm or compounded fumaric acid esters “may have contributed to the development of severe and prolonged lymphopenia.”  They emphasize that severe lymphopenia which is a risk factor for PML can be mitigated through periodic monitoring of lymphocytes.

Biogen Idec shares that there have been two additional reports of PML in patients with psoriasis who were treated with Fumaderm and had significant confounding factors for PML.  One patient with a history of sarcoidosis that was treated with methotrexate and steroids was diagnosed with PML after 1 month of exposure to Fumaderm.  The other patient had been treated with Raptiva® (efalizumab) and received a diagnosis of cancer before beginning treatment with Fumaderm for psoriasis.  Raptiva was withdrawn from the market in 2009 due to its association with PML.

In the MS placebo controlled trials of Tecfidera, more than 2600 patients with multiple sclerosis have been treated for periods of up to 4 years or more, with a median follow-up of approximately 2 years.  Tecfidera is associated with a reduction in lymphocyte counts of approximately 30% during the first year of treatment.  In trials, four weeks after stopping Tecfidera, mean lymphocyte counts increased but did not return to baseline.  The FDA recommends that complete blood counts be checked before starting treatment and monitored annually, thereafter.

Sweetser and colleagues conclude, “Overall, fumarates are distinct products with different active ingredients, metabolites, and formulations, and they are used in different populations with varying coexisting conditions. These factors may lead to important differences in the safety profiles among the various products.”

Lisa Emrich | Follow me on Facebook |Follow me on Twitter | Follow me on Pinterest

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
View References
1. www.nejm.org/doi/full/10.1056/NEJMc1212740 2. http://www.nejm.org/doi/full/10.1056/NEJMc1211805 3. http://www.nejm.org/doi/full/10.1056/NEJMc1215357 4. www.nejm.org/doi/full/10.1056/NEJMc1300283

Comments

View Comments (7)
  • Dawn Ontiveros
    6 years ago

    Thank you for the article Lisa. I’m planning on starting on Tecfidera asap.I’m not to scared about the small possibility of getting plm . It the digestion and flushing side effect that me a bit more concerned. Going to have to stock up on Imodium and anti-nausea meds.
    My MS is progressing to fast to not try everything that I can to get better or maintain that health that I have . Hopefully one day they will make us a more non toxic medication.

  • Lisa Emrich moderator author
    6 years ago

    Hi Dawn,
    I haven’t talked directly to anybody who has taken Tecfidera and experienced the flushing/digestion problems. Please let us know if Imodium and anti-nausea medications work for that (if you have the side-effects). When MS progresses quickly, it is very important to fight back. I hope that Tecfidera does that for you.
    Lisa

  • Laura Kolaczkowski
    6 years ago

    Thanks, Lisa, for this factual and straight forward explanation of the headlines we have read this week about PML and Tecfidera.

  • Lisa Emrich moderator author
    6 years ago

    You’re welcome. I’m just now reading some of the comments on Facebook and see that people interpret the information presented in a wide variety of ways. Trying to be a clear and straight forward as possible is important. No glossing, no sugar-coating, no catastrophizing. 🙂
    Lisa

  • Rendeanne
    6 years ago

    Good solid informaton expresed well. Thank you!

    Brenda

  • Pam Barse
    6 years ago

    It still is kind of scary, I heard about PML while at a dinner this month about the drug Tysabri. And how doctors don’t prescribe this drug without the patient being tested for the JC Virus before going on Tysabri and are tested frequently after they start the drug. With this new development wouldn’t it be wise for Biogen to test patients on Tecfidera for the JC virus? A question was asked at this dinner if PML was only associated with Tysabri and the nurse (from Biogen) and the neurologist assured the MS patients at that dinner that PML was only associated with Tysabri. Pretty scary stuff PML.

  • Lisa Emrich moderator author
    6 years ago

    Hi Pam,
    PML is scary indeed, but it is still very rare. PML was first associated with HIV/AIDS, then with the use of monoclonal antibody therapies (of which Tysabri is one). PML has been associated with other monoclonal therapies, including the one I use called Rituxan. It’s good that neurologists are testing patients for the JC virus before starting Tysabri. That helps to assess a patient’s risk for PML.
    Lisa

  • Poll